Distributed Online and Stochastic Queuing on a Multiple Access Channel

  • Marcin Bienkowski
  • Tomasz Jurdzinski
  • Miroslaw Korzeniowski
  • Dariusz R. Kowalski
Part of the Lecture Notes in Computer Science book series (LNCS, volume 7611)


We consider the problems of online and stochastic packet queuing in a distributed system of n nodes with queues, where the communication between the nodes is done via a multiple access channel. In each round, an arbitrary number of packets can be injected into the system, each to an arbitrary node’s queue. Two measures of performance are considered: the total number of packets in the system, called the total load, and the maximum queue size, called the maximum load. In the online setting, we develop a deterministic algorithm that is asymptotically optimal with respect to both complexity measures, in a competitive way. More precisely, the total load of our algorithm is bigger then the total load of any other algorithm, including centralized offline solutions, by only O(n 2), while the maximum queue size of our algorithm is at most n times bigger than the maximum queue size of any other algorithm, with an extra additive O(n). The optimality for both measures is justified by proving the corresponding lower bounds. Next, we show that our algorithm is stochastically optimal for any expected injection rate smaller or equal to 1. To the best of our knowledge, this is the first solution to the stochastic queuing problem on a multiple access channel that achieves such optimality for the (highest possible) rate equal to 1.


Competitive Ratio Total Load Online Algorithm Queue Size Multiple Access Channel 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Anantharamu, L., Chlebus, B.S., Kowalski, D.R., Rokicki, M.A.: Deterministic broadcast on multiple access channels. In: INFOCOM, pp. 146–150. IEEE (2010)Google Scholar
  2. 2.
    Andrews, M., Awerbuch, B., Fernández, A., Leighton, F.T., Liu, Z., Kleinberg, J.M.: Universal-stability results and performance bounds for greedy contention-resolution protocols. J. ACM 48(1), 39–69 (2001)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Bar-Noy, A., Freund, A., Landa, S., Naor, J.S.: Competitive on-line switching policies. In: ACM-SIAM SODA, pp. 525–534 (2002)Google Scholar
  4. 4.
    Bianchi, G.: Performance analysis of the IEEE 802.11 distributed coordination function. IEEE Journal on Selected Areas in Communications 18, 535–547 (2000)CrossRefGoogle Scholar
  5. 5.
    Borodin, A., El-Yaniv, R.: Online Computation and Competitive Analysis. Cambridge University Press (1998)Google Scholar
  6. 6.
    Borodin, A., Kleinberg, J.M., Raghavan, P., Sudan, M., Williamson, D.P.: Adversarial queuing theory. J. ACM 48(1), 13–38 (2001)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Chlebus, B.: Randomized communication in radio networks. In: Pardalos, P.M., Rajasekaran, S., Reif, J.H., Rolim, J.D.P. (eds.) Handbook on Randomized Computing, vol. I, pp. 401–456. Kluwer Academic (2001)Google Scholar
  8. 8.
    Chlebus, B.S., Kowalski, D.R., Rokicki, M.A.: Maximum throughput of multiple access channels in adversarial environments. Distributed Comp. 22(2), 93–116 (2009)CrossRefGoogle Scholar
  9. 9.
    Chung, K.L., Fuchs, W.: On the distribution of values of sums of random variables. Memoirs of the AMS 6, 1–12 (1951)Google Scholar
  10. 10.
    Fleischer, R., Koga, H.: Balanced scheduling toward loss-free packet queuing and delay fairness. Algorithmica 38, 363–376 (2004)MathSciNetzbMATHCrossRefGoogle Scholar
  11. 11.
    Foster, F.G.: On the stochastic matrices associated with certain queueing processes. Ann. Math Statist. 24, 355–360 (1953)MathSciNetzbMATHCrossRefGoogle Scholar
  12. 12.
    Gallager, R.G.: A perspective on multiaccess channels. IEEE Transactions on Information Theory 31(2), 124–142 (1985)MathSciNetzbMATHCrossRefGoogle Scholar
  13. 13.
    Håstad, J., Leighton, F.T., Rogoff, B.: Analysis of backoff protocols for multiple access channels. SIAM J. Comput. 25(4), 740–774 (1996)MathSciNetzbMATHCrossRefGoogle Scholar
  14. 14.
    Richa, A.W., Scheideler, C., Schmid, S., Zhang, J.: Competitive and fair medium access despite reactive jamming. In: ICDCS, pp. 507–516 (2011)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2012

Authors and Affiliations

  • Marcin Bienkowski
    • 1
  • Tomasz Jurdzinski
    • 1
    • 4
  • Miroslaw Korzeniowski
    • 2
    • 3
  • Dariusz R. Kowalski
    • 4
  1. 1.Institute of Computer ScienceUniversity of WrocławPoland
  2. 2.Inst. of Mathematics and Computer ScienceWrocław Univ. of TechnologyPoland
  3. 3.LaBRI, Univeristy of Bordeaux 1France
  4. 4.Department of Computer ScienceUniversity of LiverpoolUK

Personalised recommendations